Idaho, 2024Damaging Winds in Idaho, May 13, 2024
May 13, 2024 · NWS PIH · 31 events in 10 counties and zones
Widespread severe weather reported on the 13th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 31
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Widespread severe weather reported on the 13th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before the first event at May 13, 12:25 PM MST, 2 hours 15 minutes earlier.
Area forecast discussion, May 13, 12:25 PM MST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Pocatello ID
125 PM MDT Mon May 13 2024
.SHORT TERM...Tonight and Tuesday
An upper level trough moving through eastern Oregon and western
Idaho this afternoon has brought an end to our mostly clear skies
and dry weather. Afternoon satellite imagery continues to show
continued development of the CU field across the region with
already a handful of thunderstorms having developed. Hi-res CAMs
continue to point towards areas along the Nevada/Utah borders and
into the eastern Highlands as the primary area for precipitation
today, but valley locations will get in on the action as well. Not
expecting any widespread severe thunderstorm activity today but
some storms will certainly be capable of gusty winds to 40-45 mph
and maybe some small hail. In addition to the storms, winds have
picked up across a good chunk of the region as well and this will
continue through the daylight hours. Precipitation should begin to
diminish after sunset with precip free conditions expected
overnight.
A secondary shortwave will dip down across the region overnight and
into the early morning on Tuesday. This secondary shortwave will
spark additional shower and storm development on Tuesday. Tomorrow's
activity will likely favor the eastern half of the region. Similar
to today, not expecting anything severe but a stronger storm or two
will be possible. Temperatures tomorrow will run about 5 degrees
cooler than today's highs as slightly cooler air moves in behind
today's trough but still should run on the warmer side of average.
McKaughan
.LONG TERM...Wed through next Mon night
The upper level trough is still passing to the east Wed/Wed
night. This means the northwest flow will keep precipitation going
along the entire eastern highlands from MT to UT. The upper level
ridging behind the trough lasts 24 hours for a dry period. On
Fri, the upper level flow becomes flat. Most of the solution
clusters indicate dry flow, but 25 to 30 percent show some
possible troughing. This compares to the deterministic GFS showing
a strong trough punching up the winds very strongly with some
light precipitation. So I would put that Fri and thus beyond are
low confidence right now. And the clusters mostly agree with 45 to
55 percent indicating a wet pattern, and the rest (depending on
the day) indicating dry pattern. On Mon, there is little
consensus, with most indicating at least a chance for a wet
pattern. There is an upper level trough somewhere in the Pacific
Northwest are along the coast, possibly as far north as the BC
coast. Consensus temperatures are still at or above normal with
Thu a day when temperatures in eastern Idaho may easily reach 80
degrees. This may push river stages higher if there is snow
available in the river's basin. Winds have good upper level
support to be elevated during this time if surface wind aligns for
westerly or northwesterly wind. Messick
&&
.AVIATION...
VFR conditions expected to prevail outside of any showers and
thunderstorms. Expecting precipiation to move across the region this
afternoon and evening as an upper level trough swings through the
area. Still not much in the way of confidence as to if/when any
impacts will be seen at terminals so will maintain VCTS wording for
now and add TEMPOs if confidence increases. Gusty SW/W winds also
being observed at KPIH, KBYI and KIDA and this will continue through
sunset. Precip and winds should diminish around 02-04Z with quiet
conditions expected for the overnight period. Additional
shower/storm development is possible once again Tuesday but will
likely be focused more across the eastern part of the region which
should keep KSUN and KBYI void of any precipitation concerns.
McKaughan
&&
.HYDROLOGY...
The Portneuf and Blackfoot rivers remain the water ways
of concern, though forecasts continue to trend down with water
levels throughout the upcoming week despite a very slight uptick
of water levels on the Portneuf River over the last 24 hours.
McKaughan
&&
.PIH WATCHES/WARNINGS/ADVISORIES...
None.
&&
In the hours before
Special weather statement, May 13, 2:25 PM MST, 15 minutes before
Special Weather Statement
National Weather Service Pocatello ID
325 PM MDT Mon May 13 2024
IDZ060-061-132200-
Bear Lake Valley ID-Bear River Range ID-
325 PM MDT Mon May 13 2024
...STRONG THUNDERSTORMS WILL IMPACT SOUTHEASTERN FRANKLIN AND
SOUTHWESTERN BEAR LAKE COUNTIES THROUGH 400 PM MDT...
At 323 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from 10 miles northwest of Saint
Charles to 8 miles northwest of Garden City. Movement was east at 25
mph.
HAZARD...Wind gusts in excess of 35 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds will likely create dangerous boating conditions
on Bear Lake.
Locations impacted include...
Bear Lake Idaho Portion, Saint Charles, Fish Haven, and Minnetonka
Cave.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
If on or near Bear Lake, get out of the water and move indoors or
inside a vehicle. Strong winds will create rough chop.
Remember, lightning can strike out to 10 miles from the parent
thunderstorm. If you can hear thunder, you are close enough to be
struck by lightning. Move to safe shelter now! Do not be caught on
the water in a thunderstorm.
&&
LAT...LON 4216 11157 4219 11120 4200 11119 4200 11157
TIME...MOT...LOC 2123Z 264DEG 22KT 4217 11158 4199 11156
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...35 MPH
TAXThunderstorm Wind, Bear Lake
- When
- May 13, 2:40 PM MST to 3:00 PM MST
- Where
- Bear Lake County, 3 mi WSW of Lindsayville
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.403, -111.474
A 61 mph gust measured at Bartlett Lake mesonet site.
Thunderstorm Wind, Bear Lake
- When
- May 13, 3:00 PM MST to 3:15 PM MST
- Where
- Bear Lake County, 3 mi SE of Dingle
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.189, -111.229
A 58 mph wind gust measured at Rocky Point ITD platform.
Thunderstorm Wind, Bear Lake
- When
- May 13, 3:04 PM MST to 3:15 PM MST
- Where
- Bear Lake County, 7 mi E of St Charles
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.120, -111.243
Private weather station recorded 58 mph gust east/southeast of St Charles.
Thunderstorm Wind, Cassia
- When
- May 13, 3:07 PM MST to 3:20 PM MST
- Where
- Cassia County, 5 mi SSW of Oakley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 42.183, -113.907
Idaho Power reported 100 customers without power due to thunderstorm winds south of Oakley.
Thunderstorm Wind, Cassia
- When
- May 13, 3:09 PM MST to 3:20 PM MST
- Where
- Cassia County, 1 mi SE of Churchill
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.340, -113.906
A private weather station near Churchill measured a 58 mph wind gust.
Thunderstorm Wind, Cassia
- When
- May 13, 3:15 PM MST to 3:25 PM MST
- Where
- Cassia County, 4 mi S of Burley
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.472, -113.780
A 59 mph wind gust measured 4 miles south of Burley at station DVI01498.
Thunderstorm Wind, Minidoka
- When
- May 13, 3:18 PM MST to 3:28 PM MST
- Where
- Minidoka County, 8 mi WNW of Burley to 10 mi NE of Rupert
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 42.574, -113.925
Idaho Power reported 550 customers without power from just west of Paul north to Idaho Highway 24.
Thunderstorm Wind, Cassia
- When
- May 13, 3:24 PM MST to 3:35 PM MST
- Where
- Cassia County, Burley
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Local Official
- Coordinates
- 42.530, -113.780
Reports of tree damage, power outages with Idaho Power reporting 1,100 customers without power in Burley.
Thunderstorm Wind, Cassia
- When
- May 13, 3:26 PM MST to 3:40 PM MST
- Where
- Cassia County, Burley Arpt
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- ASOS
- Coordinates
- 42.530, -113.770
A 62 mph wind gust recorded at the Burley Municipal Airport ASOS.
Thunderstorm Wind, Minidoka
- When
- May 13, 3:28 PM MST to 3:41 PM MST
- Where
- Minidoka County, Rupert
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- Social Media
- Coordinates
- 42.620, -113.670
Thunderstorm Wind, Minidoka
- When
- May 13, 3:29 PM MST to 3:41 PM MST
- Where
- Minidoka County, 5 mi N of Acequia
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 42.742, -113.580
Pine tree uprooted north of Acequia.
Thunderstorm Wind, Minidoka
- When
- May 13, 3:29 PM MST to 3:41 PM MST
- Where
- Minidoka County, 1 mi N of Paul
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 42.614, -113.770
Two pine trees downed just north of Paul.
Thunderstorm Wind, Minidoka
- When
- May 13, 3:29 PM MST to 3:41 PM MST
- Where
- Minidoka County, 4 mi N of Acequia
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 42.728, -113.580
Idaho Power reported 1,100 customers without power across Minidoka, Hawley, Acequia, and Rupert.
Thunderstorm Wind, Minidoka
- When
- May 13, 3:30 PM MST to 3:40 PM MST
- Where
- Minidoka County, 3 mi WSW of Paul
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.583, -113.825
A 70 mph wind gust measured at site RPT1.
Thunderstorm Wind, Minidoka
- When
- May 13, 3:34 PM MST to 3:45 PM MST
- Where
- Minidoka County, 3 mi W of Acequia
- Measured
- 58 kt (67 mph) measured gust
- Reported by
- Public
- Coordinates
- 42.670, -113.639
A private weather station recorded a 67 mph wind gust near intersection of 300 N and N 100 E.
Thunderstorm Wind, Cassia
- When
- May 13, 3:45 PM MST to 4:00 PM MST
- Where
- Cassia County, Idahome
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.420, -113.380
The ITD Idahome site recorded a 65 mph wind gust.
Thunderstorm Wind, Cassia
- When
- May 13, 3:45 PM MST to 4:00 PM MST
- Where
- Cassia County, 2 mi NW of Idahome
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 42.441, -113.408
A 67 mph wind gust measured at the MALI mesonet site.
Thunderstorm Wind, Blaine
- When
- May 13, 3:49 PM MST to 4:00 PM MST
- Where
- Blaine County, Hawley
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.750, -113.420
A 62 mph wind gust measured at the Hawley Union Pacific mesonet site.
Thunderstorm Wind, Power
- When
- May 13, 4:00 PM MST to 4:10 PM MST
- Where
- Power County, 2 mi WSW of Cold Water
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.609, -113.156
A 64 mph wind gust measured at the Coldwater ITD mesonet site.
Thunderstorm Wind, Cassia
- When
- May 13, 4:00 PM MST to 4:15 PM MST
- Where
- Cassia County, 10 mi E of Declo
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.520, -113.424
A 65 mph wind gust measured at the Yale ITD mesonet site.
Thunderstorm Wind, Cassia
- When
- May 13, 4:00 PM MST to 4:15 PM MST
- Where
- Cassia County, Idahome
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.420, -113.380
A 70 mph wind gust measured at the Idahome ITD mesonet site.
Thunderstorm Wind, Minidoka
- When
- May 13, 4:15 PM MST to 4:30 PM MST
- Where
- Minidoka County, Minidoka
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.750, -113.480
The Minidoka ARL mesonet site recorded a 60 mph wind gust.
Thunderstorm Wind, Butte
- When
- May 13, 4:15 PM MST to 4:30 PM MST
- Where
- Butte County, 15 mi SW of Arco
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Mesonet
- Coordinates
- 43.477, -113.512
The ITD Tom Cat Summit mesonet site recorded an 80 mph wind gust.
Thunderstorm Wind, Power
- When
- May 13, 4:41 PM MST to 4:55 PM MST
- Where
- Power County, 12 mi NW of American Falls
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 42.903, -112.998
Idaho Power reported 100 customers lost power west of Aberdeen.
Thunderstorm Wind, Power
- When
- May 13, 4:45 PM MST to 5:00 PM MST
- Where
- Power County, 4 mi W of American Falls
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $4,000
- Reported by
- Public
- Coordinates
- 42.780, -112.909
Trees downed in west of American Falls.
Thunderstorm Wind, Power
- When
- May 13, 4:57 PM MST to 5:15 PM MST
- Where
- Power County, 2 mi WNW of (Pih)pocatello Muni
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 42.931, -112.636
Idaho Power reported over 150 customers without power from west Chubbuck to American Falls Reservoir.
Thunderstorm Wind, Power
- When
- May 13, 5:00 PM MST to 5:15 PM MST
- Where
- Power County, (Pih)pocatello Muni
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.920, -112.600
A 63 mph gust measured at the Pocatello Airport at 6 pm EDT and a 64 mph gust measured at 6:07 pm EDT.
Thunderstorm Wind, Lincoln
- When
- May 13, 5:09 PM MST to 5:20 PM MST
- Where
- Lincoln County, 8 mi W of Shoshone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 42.930, -114.558
Idaho Power reported 400 customers without power in southwest Lincoln County.
Thunderstorm Wind, Bannock
- When
- May 13, 5:10 PM MST to 5:25 PM MST
- Where
- Bannock County, 7 mi SSE of Pocatello
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $500
- Reported by
- Public
- Coordinates
- 42.776, -112.377
Upper third of large Pine tree snapped off along Mink Creek.
Thunderstorm Wind, Caribou
- When
- May 13, 5:30 PM MST to 5:40 PM MST
- Where
- Caribou County, 9 mi W of Soda Spgs
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 42.650, -111.757
A 60 mph wind gust measured at the ITD Gem Valley mesonet site.
Thunderstorm Wind, Bingham
- When
- May 13, 5:35 PM MST to 5:45 PM MST
- Where
- Bingham County, 2 mi E of Aberdeen
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Utility Company
- Coordinates
- 42.950, -112.811
Idaho Power reported over 80 customers without power from east of Aberdeen to the American Falls Reservoir.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Louisiana, May 13, 20241 death · 2 injured · $167,000 · EF1 · 21 events
- Tornadoes and Damaging Winds in Mississippi, May 13, 20242 injured · $3.2 million · EF1 · 28 events
- Tornado and Hail in Texas, May 13, 20242 injured · $378,000 · EF1 · 21 events
- Hail and Damaging Winds in Texas, May 13, 2024$17,000 · 3 in hail · 21 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 13, 202454 kt wind · 21 events
- Flash Flooding and Hail in Alabama, May 13, 20241.75 in hail · 19 events
- Tornado and Hail in Oklahoma, May 13, 2024$20,000 · EF0 · 2 events
- Tornado and Damaging Wind in Missouri, May 13, 20241 injured · $5,000 · EF0 · 3 events
- Tornado and Damaging Winds in Florida, May 13 to 14, 2024$3,000 · 54 kt wind · 10 events
- Hail and Damaging Winds in Texas, May 13, 20242.75 in hail · 10 events
- Marine Thunderstorm Winds in Gulf of Mexico, May 13 to 16, 20247 events
- Flash Flood and Flooding in Illinois, May 13, 202450 kt wind · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1188746, 1188750, 1188754, 1188757, 1188761, 1188764, 1188770, 1188773, 1188776, 1188783, 1188797, 1188801, 1188807, 1188809, 1188812, 1188815, 1188821, 1188832, 1188835, 1188836, 1188838, 1188840, 1188846, 1188850, 1188853, 1188855, 1188857, 1188860, 1188863, 1188866, 1188868.